Your browser doesn't support javascript.
Show: 20 | 50 | 100
Results 1 - 6 de 6
Filter
1.
Expert Rev Gastroenterol Hepatol ; : 1-19, 2022 Jul 22.
Article in English | MEDLINE | ID: covidwho-1948016

ABSTRACT

INTRODUCTION: In 2021, over 3,000 articles on Drug-Induced Liver Injury (DILI) were published, nearly doubling the annual number compared to 2011. This review selected DILI articles from 2021 we felt held the greatest interest and clinical relevance. AREAS COVERED: A literature search was conducted using PubMed between 1 March 2021 and 28 February 2022. 86 articles were included. This review discusses new and established cases of hepatotoxins, including new FDA approvals and COVID-19 therapeutics. Developments in biomarkers and causality assessment methods are discussed. Updates from registries are also explored. EXPERT OPINION: DILI diagnosis and prognostication remain challenging. Roussel Uclaf Causality Assessment Method (RUCAM) is the best option for determining causality and has been increasingly accepted by clinicians. Revised Electronic Causality Assessment Method (RECAM) may be more user-friendly and accurate but requires further validation. Quantitative systems pharmacology methods, such as DILIsym, are increasingly used to predict hepatotoxicity. Oncotherapeutic agents represent many newly approved and described causes of DILI. Such hepatotoxicity is deemed acceptable relative to the benefit these drugs offer. Drugs developed for non-life-threatening disorders may not show a favorable benefit-to-risk ratio and will be more difficult to approve. As the COVID-19 landscape evolves, its effect on DILI deserves further investigation.

2.
Int J Mol Sci ; 23(9)2022 Apr 27.
Article in English | MEDLINE | ID: covidwho-1809943

ABSTRACT

Patients with coronavirus disease 19 (COVID-19) commonly show abnormalities of liver tests (LTs) of undetermined cause. Considering drugs as tentative culprits, the current systematic review searched for published COVID-19 cases with suspected drug-induced liver injury (DILI) and established diagnosis using the diagnostic algorithm of RUCAM (Roussel Uclaf Causality Assessment Method). Data worldwide on DILI cases assessed by RUCAM in COVID-19 patients were sparse. A total of 6/200 reports with initially suspected 996 DILI cases in COVID-19 patients and using all RUCAM-based DILI cases allowed for a clear description of clinical features of RUCAM-based DILI cases among COVID-19 patients: (1) The updated RUCAM published in 2016 was equally often used as the original RUCAM of 1993, with both identifying DILI and other liver diseases as confounders; (2) RUCAM also worked well in patients treated with up to 18 drugs and provided for most DILI cases a probable or highly probable causality level for drugs; (3) DILI was preferentially caused by antiviral drugs given empirically due to their known therapeutic efficacy in other virus infections; (4) hepatocellular injury was more often reported than cholestatic or mixed injury; (5) maximum LT values were found for alanine aminotransferase (ALT) 1.541 U/L and aspartate aminotransferase (AST) 1.076 U/L; (6) the ALT/AST ratio was variable and ranged from 0.4 to 1.4; (7) the mean or median age of the COVID-19 patients with DILI ranged from 54.3 to 56 years; (8) the ratio of males to females was 1.8-3.4:1; (9) outcome was favorable for most patients, likely due to careful selection of the drugs and quick cessation of drug treatment with emerging DILI, but it was fatal in 19 patients; (10) countries reporting RUCAM-based DILI cases in COVID-19 patients included China, India, Japan, Montenegro, and Spain; (11) robust estimation of the percentage contribution of RUCAM-based DILI for the increased LTs in COVID-19 patients is outside of the current scope. In conclusion, RUCAM-based DILI with its clinical characteristics in COVID-19 patients and its classification as a confounding variable is now well defined, requiring a new correct description of COVID-19 features by removing DILI characteristics as confounders.


Subject(s)
Antiviral Agents , COVID-19 , Chemical and Drug Induced Liver Injury , Alanine Transaminase , Antiviral Agents/adverse effects , Aspartate Aminotransferases , COVID-19/drug therapy , Chemical and Drug Induced Liver Injury/diagnosis , Chemical and Drug Induced Liver Injury/epidemiology , Chemical and Drug Induced Liver Injury/etiology , Female , Humans , Male , Middle Aged , Publications
3.
J Clin Exp Hepatol ; 11(6): 732-738, 2021.
Article in English | MEDLINE | ID: covidwho-1525841

ABSTRACT

The COVID-19 pandemic has resulted in widespread use of complementary and alternative medicines. Tinospora cordifolia is a widely grown shrub which has been commonly used in India's traditional system of Ayurveda for its immune booster properties and has been extensively used as prophylaxis against COVID-19. Six patients (4 women, 2 men) with a median (IQR) age of 55 years (45-56) and with an history of Tinospora cordifolia consumption presented with symptoms of acute hepatitis during the study period of 4 months in the COVID-19 pandemic. The median (IQR) duration of Tinospora cordifolia consumption was 90 days (21-210). The median (IQR) peak bilirubin and AST were 17.5 mg/dl (12.2-24.9) and 1350 IU/ml (1099-1773), respectively. The patients had either a definite (n = 4) or probable (n = 2) revised autoimmune hepatitis score with an autoimmune pattern of drug-induced liver injury on biopsy. Four of these patients (all women) had underlying silent chronic liver disease of possible autoimmune etiology associated with other autoimmune diseases - hypothyroidism and type 2 diabetes mellitus. One of the three patients treated with steroids decompensated on steroid tapering. The other five patients had resolution of symptoms, liver profile, and autoimmune serological markers on drug withdrawal/continuing steroid treatment. The median (IQR) time to resolution from discontinuing the herb was 86.5 days (53-111). Tinospora cordifolia consumption seems to induce an autoimmune-like hepatitis or unmask an underlying autoimmune chronic liver disease, which may support its immune stimulant mechanism. However, the same mechanism can cause significant liver toxicity, and we recommend that caution be exercised in the use of this herb, especially in those predisposed to autoimmune disorders. Besides, in patients presenting with acute hepatitis, even in the presence of autoimmune markers, a detailed complementary and alternative medicine history needs to be elicited.

4.
Diagnostics (Basel) ; 11(3)2021 Mar 06.
Article in English | MEDLINE | ID: covidwho-1458401

ABSTRACT

Causality assessment in liver injury induced by drugs and herbs remains a debated issue, requiring innovation and thorough understanding based on detailed information. Artificial intelligence (AI) principles recommend the use of algorithms for solving complex processes and are included in the diagnostic algorithm of Roussel Uclaf Causality Assessment Method (RUCAM) to help assess causality in suspected cases of idiosyncratic drug-induced liver injury (DILI) and herb-induced liver injury (HILI). From 1993 until the middle of 2020, a total of 95,865 DILI and HILI cases were assessed by RUCAM, outperforming by case numbers any other causality assessment method. The success of RUCAM can be traced back to its quantitative features with specific data elements that are individually scored leading to a final causality grading. RUCAM is objective, user friendly, transparent, and liver injury specific, with an updated version that should be used in future DILI and HILI cases. Support of RUCAM was also provided by scientists from China, not affiliated to any network, in the results of a scientometric evaluation of the global knowledge base of DILI. They highlighted the original RUCAM of 1993 and their authors as a publication quoted the greatest number of times and ranked first in the category of the top 10 references related to DILI. In conclusion, for stakeholders involved in DILI and HILI, RUCAM seems to be an effective diagnostic algorithm in line with AI principles.

5.
J Clin Exp Hepatol ; 12(1): 235-236, 2022.
Article in English | MEDLINE | ID: covidwho-1446804
6.
J Clin Med ; 10(19)2021 Sep 27.
Article in English | MEDLINE | ID: covidwho-1438648

ABSTRACT

Coronavirus disease 2019 (COVID-19) has a wide spectrum of clinical manifestations. An elevation of liver damage markers has been observed in numerous cases, which could be related to the empirical use of potentially hepatotoxic drugs. The aim of this study was to describe the clinical and analytical characteristics and perform a causality analysis from laboratory signals available of drug-induced liver injury (DILI) detected by a proactive pharmacovigilance program in patients hospitalised for COVID-19 at La Paz University Hospital in Madrid (Spain) from 1 March 2020 to 31 December 2020. The updated Roussel Uclaf Causality Assessment Method (RUCAM) was employed to assess DILI causality. A lymphocyte transformation test (LTT) was performed on 10 patients. Ultimately, 160 patients were included. The incidence of DILI (alanine aminotransferase >5, upper limit of normal) was 4.9%; of these, 60% had previous COVID-19 hepatitis, the stay was 8.1 days longer and 98.1% were being treated with more than 5 drugs. The most frequent mechanism was hepatocellular (57.5%), with mild severity (87.5%) and subsequent recovery (88.1%). The most commonly associated drugs were hydroxychloroquine, azithromycin, tocilizumab and ceftriaxone. The highest incidence rate of DILI per 10,000 defined daily doses (DDD) was with remdesivir (992.7/10,000 DDD). Some 80% of the LTTs performed were positive, with a RUCAM score of ≥4. The presence of DILI after COVID-19 was associated with longer hospital stays. An immune mechanism has been demonstrated in a small subset of DILI cases.

SELECTION OF CITATIONS
SEARCH DETAIL